Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2020, 4:38 PM CST for 5 counties in Florida. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 4:38 PM CST (22:38 UTC)
- Expired
- Jan 11, 2020, 5:45 PM CST
- In force
- 67 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 24 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 4:49 PM CST | TSTM WND DMG | 2 Sw Ards Crossroads, FL | TREE DOWN ON A POWER LINE ON TJ MITCHELL ROAD. |
| Jan 11, 5:00 PM CST | TSTM WND DMG | Bonifay, FL | ONE TREE DOWN. |
| Jan 11, 5:15 PM CST | TSTM WND DMG | 1 N Vernon, FL | ONE TREE DOWN ON PATE POND RD - 2 MILES OFF HW 79 NORTH OF VERNON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 2:44 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
792 WUUS52 KTAE 112238 SVRTAE FLC005-059-063-131-133-112345- /O.NEW.KTAE.SV.W.0005.200111T2238Z-200111T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 438 PM CST Sat Jan 11 2020 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Western Jackson County in the Panhandle of Florida... Northwestern Bay County in the Panhandle of Florida... Southeastern Walton County in the Panhandle of Florida... Central Holmes County in the Panhandle of Florida... Washington County in the Panhandle of Florida... * Until 545 PM CST. * At 438 PM CST, severe thunderstorms were located along a line extending from 9 miles southeast of Geneva to 19 miles south of Santa Rosa Beach, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Panama City Beach, Vernon, Chipley, Graceville, Bonifay, Bradford, Live Oak, Cottondale, Alford, Caryville, Wausau, Esto, Westville, Ebro, Campbellton, Noma, Black, Whitehead Crossroads, Gulf Resort Beach and West Panama City. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 PM CST for southeastern Alabama...and the Panhandle of Florida. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3100 8574 3100 8517 3014 8581 3027 8612 TIME...MOT...LOC 2238Z 259DEG 31KT 3093 8579 3010 8623 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ 38-GODSEY
2 follow-up statements
711
WWUS52 KTAE 112315
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
515 PM CST Sat Jan 11 2020
FLC131-112324-
/O.CAN.KTAE.SV.W.0005.000000T0000Z-200111T2345Z/
Walton FL-
515 PM CST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida.
&&
LAT...LON 3028 8601 3027 8600 3031 8599 3044 8592
3044 8590 3047 8589 3047 8588 3050 8586
3051 8587 3051 8588 3099 8561 3100 8517
3014 8581 3026 8602
TIME...MOT...LOC 2314Z 257DEG 29KT 3099 8546 3016 8590
$$
FLC005-059-063-133-112345-
/O.CON.KTAE.SV.W.0005.000000T0000Z-200111T2345Z/
Jackson FL-Bay FL-Holmes FL-Washington FL-
515 PM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR WESTERN JACKSON...NORTHWESTERN BAY...EASTERN HOLMES AND
WASHINGTON COUNTIES...
At 514 PM CST, severe thunderstorms were located along a line
extending from near Graceville to near Panama City Beach, moving east
at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Panama City Beach, Vernon, Chipley, Graceville, Bonifay, Bradford,
Cottondale, Alford, Wausau, Ebro, Campbellton, Noma, Whitehead
Crossroads, Gulf Resort Beach, West Panama City, Bahama Beach, Holmes
Valley, Millers Ferry, Noma Junction and Bahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3028 8601 3027 8600 3031 8599 3044 8592
3044 8590 3047 8589 3047 8588 3050 8586
3051 8587 3051 8588 3099 8561 3100 8517
3014 8581 3026 8602
TIME...MOT...LOC 2314Z 257DEG 29KT 3099 8546 3016 8590
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
38-GODSEY678
WWUS52 KTAE 112328
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
528 PM CST Sat Jan 11 2020
FLC059-112337-
/O.CAN.KTAE.SV.W.0005.000000T0000Z-200111T2345Z/
Holmes FL-
528 PM CST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOLMES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida.
&&
LAT...LON 3027 8601 3027 8600 3031 8599 3044 8580
3075 8564 3074 8562 3083 8560 3094 8553
3098 8552 3099 8550 3100 8517 3014 8581
3026 8602
TIME...MOT...LOC 2327Z 229DEG 40KT 3101 8535 3039 8576
$$
FLC005-063-133-112345-
/O.CON.KTAE.SV.W.0005.000000T0000Z-200111T2345Z/
Jackson FL-Bay FL-Washington FL-
528 PM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR WESTERN JACKSON...NORTHWESTERN BAY AND EASTERN WASHINGTON
COUNTIES...
At 527 PM CST, severe thunderstorms were located along a line
extending from near Cottonwood to 12 miles northwest of Lynn Haven,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Panama City Beach, Vernon, Chipley, Graceville, Bradford, Cottondale,
Alford, Wausau, Campbellton, Richter Crossroads, Gulf Resort Beach,
West Panama City, Bahama Beach, Sunnyside, Jacobs, Smyrna, Bahoma,
Sylvania, Ellaville and Brock Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3027 8601 3027 8600 3031 8599 3044 8580
3075 8564 3074 8562 3083 8560 3094 8553
3098 8552 3099 8550 3100 8517 3014 8581
3026 8602
TIME...MOT...LOC 2327Z 229DEG 40KT 3101 8535 3039 8576
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:48 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 11, 1:48 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
248 PM EST Sat Jan 11 2020
...SQUALL LINE OF SEVERE THUNDERSTORMS TO ENTER FORECAST AREA LATE
THIS AFTERNOON...
.NEAR TERM [Through Tonight]...
Severe QLCS has entered southern Alabama moving towards our western
CWA over the next several hours. The atmosphere is ripe for this
line to continue its severe characteristics as it reaches SE AL and
the western FL panhandle. SPC has continued the enhanced risk for
this area with the main threat of damaging winds and isolated
tornadoes. Time of arrival into these areas will be later this
afternoon and early evening. There is also development ahead of the
line as well so will need to watch this closely for any development.
The dynamics will move north and slowly away from the area this
evening and overnight at which time the best lift moves with it.
Instability will decrease but good shear will remain. The line will
slowly weaken as it makes it into Albany/Tallahassee areas but still
should remain strong to severe. Timing into these areas will be
early evening into the overnight hours. The line is progged by the
models to move against the ridge and weaken further and possibly
begin to fall apart as it reaches our eastern sections in the
overnight hours.
.SHORT TERM [Sunday through Monday night]...
By 12Z Sunday, the potent short wave will will have lifted into the
northeastern states as another rotates into the Great Plains. These
impulses will be kept away from our forecast area by deep-layer
ridging to our southeast. As the forcing flees northeastward, the
cold front will rather abruptly come to a halt about half to 2/3 of
the way across our forecast area by daybreak. It will then retreat
northwestward as a warm front all the way to the Tennessee Valley by
12Z Tuesday. This pattern will keep temperatures well above normal
with highs mainly in the 70s and lows around 60 or so. A few spots
will reach 80 degrees Sunday and Monday south and east of
Tallahassee and Valdosta. The warm humid air mass and proximity of
the front will result in scattered showers and isolated
thunderstorms across the forecast area Sunday. By Monday, highest
PoPs will be across our northern zones as the front retreats.
.LONG TERM [Tuesday Through Saturday]...
Deep layer ridging over the Gulf of Mexico will keep temperatures
well above seasonal levels all week with high ranging from the
mid 70s to around 80 degrees. The front will push back south
toward the area and then stall over or just south of us on Friday.
The warm, humid air mass and return of the front will keep PoPs
in the forecast all week with greater chances north than south.
&&
.AVIATION...
[Through 18Z Sunday]
Gusts from the southeast continue and only to get stronger through
this afternoon and evening hours ahead of a severe QLCS currently
entering south Alabama. Used the HRRR and consensus models to
determine timing of the line. There could be showers and storms
ahead of the line as well and kept VCSH for this purpose. Winds
could be in excess of 50 knots in storms along the line.
&&
.MARINE...
Strong onshore flow ahead of a front will bring occasional gale-force
gusts into the early evening. Winds will diminish quickly overnight
as a front briefly enters the waters. Once the front retreats, light
southeast winds will persist for a couple of days with another wind
shift possible later in the week as the front returns to the area.
&&
.FIRE WEATHER...
A line of strong to severe storms will move through the area this
afternoon and into tonight. Transport winds ahead of this line are
around 40 MPH with mixing heights staying below 2000ft. There are no
fire weather concerns and fog is not forecast at this time.
&&
.HYDROLOGY...
Although we will be in an unsettled pattern, rainfall totals will
not be sufficient for any flooding concerns beyond the typical
ponding of water on roadways and low-lying areas that is seen during
stronger thunderstorms. As for the rivers, depending on releases
from Woodruff Dam, the Apalachicola River may reach minor flood state
once again early next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 61 76 61 79 59 / 80 50 20 20 20
Panama City 59 74 64 76 64 / 90 40 40 30 20
Dothan 55 70 63 76 62 / 90 40 50 50 30
Albany 60 73 63 79 62 / 90 60 30 40 30
Valdosta 65 78 62 79 61 / 60 50 10 30 20
Cross City 63 81 62 81 60 / 30 20 10 10 10
Apalachicola 62 73 64 73 62 / 80 30 20 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until midnight EST /11 PM CST/ tonight for Calhoun-
Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
Inland Gulf-Inland Wakulla-Jackson-Leon-Liberty-North
Walton-South Walton-Washington.
High Rip Current Risk through Sunday afternoon for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 4 AM EST /3 AM CST/ Sunday for Coastal
Bay-South Walton.
GA...Wind Advisory until midnight EST tonight for Baker-Ben Hill-
Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 11 PM CST this evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory from 7 PM EST /6 PM CST/ this evening to 4
AM EST /3 AM CST/ Sunday for Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
Gale Warning until 7 PM EST /6 PM CST/ this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to 20
Nm-Coastal waters from Mexico Beach to Apalachicola FL out
20 NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Scholl
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Scholl
MARINE...Wool
FIRE WEATHER...Humphreys
HYDROLOGY...WoolIn the hours before
Local storm report, Jan 11, 11:50 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1250 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND DMG LAKE ELLA 30.47N 84.28W
01/11/2020 LEON FL PUBLIC
PUBLIC REPORTED A FEW TREES DOWN IN THE
TALLAHASSEE AREA DUE TO STRONG
NON-THUNDERSTORM WINDS.
&&Local storm report, Jan 11, 3:50 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
450 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG EARLYTOWN 31.13N 86.13W
01/11/2020 GENEVA AL COUNTY OFFICIAL
COFFEE COUNTY REPORTING TREES ACROSS THE
ROAD ON HWY 52.
&&
FDLocal storm report, Jan 11, 3:53 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
453 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 1 SSE RICHBURG 31.38N 85.95W
01/11/2020 COFFEE AL EMERGENCY MNGR
TREES AND LIMBS DOWN IN AND AROUND ELBA.
&&
FDLocal storm report, Jan 11, 3:57 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG KINSTON 31.22N 86.17W
01/11/2020 COFFEE AL COUNTY OFFICIAL
COFFEE COUNTY REPORTING TREES ACROSS THE
ROAD ON HWY 52.
&&
FDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 7:27 PM CST | Wind Advisory | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more | 25 hr |
| Jan 10, 7:55 PM CST | Gale Warning | TAE | 21 hr | |
| Jan 10, 7:55 PM CST | Small Craft Advisory | TAE | 31 hr | |
| Jan 11, 3:01 PM CST | Special Marine Warning | TAE | 119 min | |
| Jan 11, 3:12 PM CST | Severe Thunderstorm Warning | TAE | Walton | 63 min |
| Jan 11, 4:00 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 60 min |
| Jan 11, 4:55 PM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 11, 5:38 PM CST | Severe Thunderstorm Warning | TAE | Jackson, Washington | 67 min |
| Jan 11, 5:41 PM CST | Special Weather Statement | TAE | Bay | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.